Reported By Nancy Amons
There's a new "high" going around college campuses. It's popular because its not illegal and wont show up on a drug test.
Watch This Story
But it has dangerous side effects that are sending scores of people to the emergency room. And now, student leaders in Tennessee are trying to get the word out to their peers on campus to stay away.
Chemically, the drug is similar to methamphetamine. Its 4-methylmethcathinone. Its packaged as Mollys Plant Food or bath salts.
Because its labeled not for human consumption, it isn't regulated by the FDA, the DEA or any other entity. Its often sold in mom-and-pop corner stores.
Cookeville emergency room Dr. Sullivan Smith said that in the past three weeks, hes seen a huge increase in the number of overdoses.
"We're in our third week of this, and we've seen well more than 30 that we know of, and possibly double that number, Smith said.
The side effects that bring users to the emergency room are very fast heart rate, high blood pressure, paranoia, delusions and hallucinations.
"Almost all of these folks, when they show up in the ER, they think they're dying, Smith said.
So far, Smith said, one person has suffered a stroke.
Now, campus leaders are taking notice. Tennessee Tech's student government president is starting a statewide education campaign.
"The students don't know its dangerous. Theres no education on it, said Sean Ochsenbein, the student government president for Tennessee Tech. Kids know not to drink and drive. They know not to do cocaine. But they don't know to stay away from Molly's Plant Food."
Ochsenbein said student government leaders on campuses across the state did informal surveys and discovered that 25 percent of students said they know someone who's tried the drug.
State lawmakers are trying to make the substance illegal. Rep. Ryan Williams said he expects his bill to pass but warns that its a slow process.
"It does take a while to enact a bill, said Williams.
Some hope the governor will issue an executive order making the compound illegal to sell. That's been done in other states.
"This is not plant food. This is not bath salts. This is a drug," said Smith.
The message they want students to hear is that those who take it are playing with their lives.
Smith said there are warning signs that parents can watch for. Users will have very dilated pupils or unusual eye movements. They might be restless and sweat a lot. Changes in appetite and behavior should also be watched for.
Copyright 2011 by WSMV.com. All rights reserved.This material may not be published, broadcast, rewritten or redistributed.Got a story idea? E-mail newstips to firstname.lastname@example.org or call the newsroom 24/7 at 615-353-2231.